Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 73, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jun 25, 2023, 8:16 PM CDT for Benton County, Marshall County, Mississippi. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2023, 8:16 PM CDT (01:16 UTC)
- Expired
- Jun 25, 2023, 8:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Benton County, MS, Marshall County, MS
The radar
The Memphis radar (KNQA), 88 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:20 PM CDT | TSTM WND DMG | 2 Nw Holly Springs, MS | Several trees and power lines were blown down just northwest of Holly Springs. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 5:09 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2217 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
471
WFUS54 KMEG 260116
TORMEG
MSC009-093-260145-
/O.NEW.KMEG.TO.W.0073.230626T0116Z-230626T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
816 PM CDT Sun Jun 25 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Central Marshall County in northwestern Mississippi...
Southwestern Benton County in northeastern Mississippi...
* Until 845 PM CDT.
* At 815 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Marianna, or near Holly Springs, moving southeast
at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Holly Springs, Wall Doxey State Park, Red Banks, Marianna,
Bethlehem, Hickory Flat, Potts Camp, Winborn, Waterford, Spring
Hill, Higdon, Gilton, Lake Center, Pine Grove, Mahon, Cornersville,
Bethel and Waites.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3473 8965 3485 8958 3473 8911 3460 8921
3460 8925 3455 8924 3453 8926
TIME...MOT...LOC 0115Z 295DEG 40KT 3475 8953
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SWB1 follow-up statement
993
WWUS54 KMEG 260130
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
830 PM CDT Sun Jun 25 2023
MSC009-093-260140-
/O.CAN.KMEG.TO.W.0073.000000T0000Z-230626T0145Z/
Marshall MS-Benton MS-
830 PM CDT Sun Jun 25 2023
...THE TORNADO WARNING FOR CENTRAL MARSHALL AND SOUTHWESTERN BENTON
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and northwestern Mississippi. A Severe Thunderstorm
Watch also remains in effect until 200 AM CDT for northeastern
Mississippi.
LAT...LON 3473 8965 3485 8958 3473 8911 3460 8921
3460 8925 3455 8924 3453 8926
TIME...MOT...LOC 0126Z 295DEG 40KT 3468 8934
$$
SWBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 25, 7:40 PM CDT, 36 minutes earlier.
Area forecast discussion, Jun 25, 7:40 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
740 PM CDT Sun Jun 25 2023
...New AVIATION...
.SYNOPSIS...
Issued at 238 PM CDT Sun Jun 25 2023
Thunderstorms are expected to develop across the Mid-South tonight
ahead of a slow moving cold front. Some of the thunderstorms may
become severe with damaging winds as the main threat. As the cold
front moves through north Mississippi Monday morning, thunderstorms
will move out of the region. Drier air will filter into much of
the region through Wednesday, keeping the heat at bay. Excessive
heat is forecast to move into the region by Thursday as temperatures
climb into the triple digits areawide. Another cold front will
move into the region next weekend.
&&
.DISCUSSION...
(This evening through next Saturday)
Issued at 238 PM CDT Sun Jun 25 2023
Skies are mostly sunny across the Mid-South this afternoon with
temperatures in the 90s. Heat index values are approaching 110
across the entire region. Thunderstorms have developed over
portions of Middle and East Tennessee earlier this afternoon with
a Severe Thunderstorm Watch extending into north Alabama through 6
PM. Thunderstorms have also just started to develop over
northwest Arkansas and a Severe Thunderstorm Watch is now in
effect for portions of central and western Arkansas until 10 PM.
Additional watches that could include the Mid-South are possible
late this afternoon and into this evening. A cold front currently
extends from southern Illinois across northwest Arkansas and into
northwest Texas.
As the cold front moves southeast tonight, thunderstorms will
develop ahead of the front and move into the Mid-South late this
afternoon and into this evening. Some of the thunderstorms could
be severe with damaging winds as the main threat. Large hail could
also occur with an isolated tornado not out of the question.
Temperatures will remain on the warm side with lows Monday morning
in the mid 60s to lower 70s.
The cold front will be moving through north Mississippi on Monday
morning with a few thunderstorms possible ahead of the front.
Behind the front, somewhat cooler and much drier air will move
into the region. This will result in a less humid day across the
region with highs in the upper 80s to lower 90s. By Monday night,
the cold front will be in central Mississippi with an isolated
thunderstorm possible over the extreme southern portions of the
Mid-South. Temperatures Monday night will be cooler than tonight
with lows Tuesday morning in the mid 60s to lower 70s.
Dry weather and seasonal temperatures are expected for Tuesday and
Tuesday night as high pressure remain in control across the
region. By Wednesday, a warm front will be slowly approaching the
region from the west. Scattered thunderstorms may develop ahead of
the front and move into the region mainly during the morning
hours. Temperatures will be a little warmer on Wednesday and Heat
Index values approaching 100 degrees.
By Thursday, the warm front will be north of the region and the
upper level ridge currently over the southern Plains will spread
eastward toward the Mid-South. As a result, dry and hot weather is
expected across the region for Thursday and Friday. High temperatures
will approach 100 degrees across much of the region both days and
Heat Index values could exceed 110 degrees. A Excessive Heat
Warning may be needed if subsequent forecasts continue to show
such hot conditions.
Another cold front will slowly approach the region on Saturday
with scattered thunderstorms possibly moving into the Mid-South
ahead of the front.
&&
.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Sun Jun 25 2023
Convective complex moving through MEM as of 00Z TAF issuance.
Activity is expected to affect TUP this evening and perhaps MKL.
VFR conditions will return once convection and a cold front push
through TAF sites tonight. W/NW winds behind the front will become
light late tonight and increase to 7-11 kts on Monday.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ009-018-026>028-
035-036-048-049-058.
MO...Heat Advisory until 8 PM CDT this evening for MOZ113-115.
MS...Heat Advisory until 8 PM CDT this evening for MSZ001>017-020>024.
TN...Heat Advisory until 8 PM CDT this evening for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...ARS
AVIATION...GNCIn the hours before
Local storm report, Jun 25, 7:10 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
710 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Tstm Wnd Dmg 1 S Lakeland 35.23N 89.73W
06/25/2023 Shelby TN Trained Spotter
Spotter reports numerous trees down on I-40
near mile marker 20. Tree on car.
&&Local storm report, Jun 25, 7:20 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
720 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Tstm Wnd Dmg Bartlett 35.22N 89.84W
06/25/2023 Shelby TN NWS Employee
Numerous trees down across north Bartlett.
&&Local storm report, Jun 25, 7:25 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
725 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM Tstm Wnd Dmg 1 SSW Lakeland 35.22N 89.74W
06/25/2023 Shelby TN Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
&&
SWBLocal storm report, Jun 25, 7:45 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
745 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM Tstm Wnd Dmg 4 NNW Moscow 35.11N 89.42W
06/25/2023 Fayette TN Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
&&
SWBSpecial weather statement, Jun 25, 8:02 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
802 PM CDT Sun Jun 25 2023
MOZ113-260115-
Dunklin MO-
802 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of northeastern Dunklin
County through 815 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Malden, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malden, Campbell, Clarkton, Glennonville, Brian, Valley Ridge, Baird,
Providence, McGuires, Morris State Park, Wilhelmina and Townley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
eastern Arkansas...and southeastern Missouri.
&&
LAT...LON 3663 8996 3655 8995 3644 8996 3647 9014
3648 9014 3648 9016 3650 9016 3650 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 0102Z 283DEG 12KT 3657 9005
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CJCLocal storm report, Jun 25, 8:09 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
809 PM CDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Tstm Wnd Dmg Clarksdale 34.20N 90.58W
06/25/2023 Coahoma MS Trained Spotter
Numerous large trees down in Clarksdale.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:09 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 51 min |
| Jun 25, 7:20 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Marshall, Prentiss, Tippah, Union | 40 min |
| Jun 25, 7:53 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Itawamba, Lee, Prentiss, Tippah and 2 more | 67 min |
| Jun 25, 7:57 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tallahatchie | 48 min |
| Jun 25, 8:06 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 24 min |
| Jun 25, 8:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Lee, Panola, Pontotoc, Tallahatchie and 1 more | 49 min |
| Jun 25, 8:41 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe, Prentiss, Tishomingo | 49 min |
| Jun 25, 8:56 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Lee, Monroe, Pontotoc and 1 more | 34 min |
| Jun 25, 9:24 PM CDT | Special Weather Statement | MEG | Monroe | 36 min |
| Jun 25, 9:25 PM CDT | Special Weather Statement | MEG | Chickasaw, Lee | 35 min |
| Jun 25, 9:49 PM CDT | Special Weather Statement | MEG | Monroe | 26 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.